# SDR 95ZZZX6069

- Difficulty date: July 8, 1995
- Submitted: March 26, 2000
- Operation: General aviation
- Aircraft: N3297M
- Make and model: Piper PA-12
- Aircraft serial: 122153
- System (JASC): 5521 · Elevator, Spar/Rib
- Part: Spar
- Condition: Broken
- Location: Lt Elev
- Stage of operation: IN
- Nature of condition: W
- Precautionary procedure: K

## Discrepancy

AIRCRAFT MODIFIED TO USE BALANCED PA-18 TAIL SURFACES.  AIRCRAFT WAS COMPLETELY RECOVERED APPROX 30 HOURS PRIOR.  UPON EXITING AIRCRAFT AFTER A ROUTINE FLIGHT, LEFT ELEVATOR WAS FOUND BENT DOWNWARD APPROX 35 DEGREES OUTBOARD OF THE OUTERMOST HINGE.  UPON EXAMINATION, ELEVATOR SPAR FOUND COMPLETELY BROKEN FROM STRESS CRACKS.  ALSO, FOUND OUTBOARD HINGE BRAZED ON WHICH IS NOT APPROVED FOR STRUCTURAL MEMBERS.  IT IS POSSIBLE EXCESS HEAT FROM THE BRAZING COULD HAVE ALLOWED BRAZING MATERIAL TO PENETRATE BETWEEN THE GRAINS IN THE STEEL AND CAUSE THE CRACKING.  AC 43.13 IA CH 2, SECTION 1, PARA 56. BRAZING IS NOT APPROVED FOR PRIMARY STRUCTURES WHERE WELDING WAS USED ORIGINALLY.
